Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 23, NWS Blacksburg, VA

July 30, 2005Greenbrier County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 30, 2005, 7:26 PM EDT for Greenbrier County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2005, 7:26 PM EDT (23:26 UTC)
Expired
Jul 30, 2005, 10:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 302332
FFWRNK
WVC025-310230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT SAT JUL 30 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 1030 PM EDT

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR FALLING SPRING...OR ABOUT
  NEAR RENICK...MOVING SOUTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TROUT...WILLIAMSBURG AND FRANKFORD.

RADAR ESTIMATES SHOW THAT OVER TWO INCHES OF RAIN HAS FALLEN SINCE 
630 PM. THUNDERSTORMS WILL SLOWLY DRIFT SOUTHEAST OVER THE SPRING 
CREEK BASIN WITH ADDITIONAL RAINFALL OF ONE INCH EXPECTED. 

THE EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF 
SPRING CREEK...AND OTHER SMALLER CREEKS AND STREAMS BETWEEN LEONARD 
AND RENICK. COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS...CAN ALSO EXPECT TO IMPACTED BY FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3804 8020 3814 8044 3792 8056 3788 8028

$$

WP
2 follow-up statements
000 
WGUS71 KRNK 310047
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT SAT JUL 30 2005

WVC025-310230-
GREENBRIER WV-
843 PM EDT SAT JUL 30 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM EDT FOR GREENBRIER
COUNTY...

AT 837 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING ALONG HIGHWAY 12...4 MILES SOUTH OF INTERSTATE 64...IN THE 
DIRECTION OF ASBURY. THE STORMS THAT PRODUCED THE HEAVY RAINS ARE 
EXITING THE COUNTY...HOWEVER...THE RUNOFF WILL CONTINUE TO CAUSE 
STREAMS AND CREEKS TO OVERFLOW THEIR BANKS.

LOCATIONS ALONG MUDDY CREEK AND MILL CREEK IN SOUTHERN GREENBRIER 
WILL BE IMPACTED. OTHER LOCATIONS THAT SAW VERY HEAVY RAIN EARLIER 
AND CAN EXPECT FLOODING INCLUDE SPRING CREEK...NEAR AND NORTH OF THE 
TOWN OF RENICK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. REMEMBER TO TURN AROUND...DONT DROWN.

IF YOU LIVE ALONG SPRING CREEK...OR ALONG OR NEAR HIGHWAY 12...OR 
OTHERWISE AND WOULD LIKE TO REPORT SIGNIFICANT FLOODING...PLEASE 
CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...TOLL 
FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3802 8021 3809 8044 3778 8066 3771 8055

$$

WP
000 
WGUS71 KRNK 310144
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 PM EDT SAT JUL 30 2005

WVC025-310230-
GREENBRIER WV-
941 PM EDT SAT JUL 30 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM EDT FOR GREENBRIER
COUNTY...

AT 938 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HIGH WATER 
ALONG HIGHWAY 12 IN THE TOWN OF ASBURY...MAKING IT IMPASSABLE. RADAR 
SHOWED THAT RAIN HAD ENDED IN THIS AREA...BUT THUNDERSTORMS WITH 
HEAVY RAIN HAD MOVED INTO NORTHERN GREENBRIER COUNTY...WHERE HEAVY 
RAIN OCCURRED EARLIER THIS EVENING

FLOODING OF SMALL CREEKS AND STREAMS WILL CONTINUE IN THE ASBURY 
AREA...AND ALONG HIGHWAY 12 UNTIL 1030 PM. FLOODING WILL ALSO BE A 
THREAT AGAIN ALONG AND NORTH OF RENICK.


BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

IF YOU HAD SIGNIFICANT FLOODING IN GREENBRIER COUNTY...PLEASE 
CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT TOLL 
FREE...1...8 6 6...2 1 5...4 3 2 4. 

LAT...LON 3802 8021 3809 8044 
3778 8066 3771 8055

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:07 PM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 30, 3:07 PM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT SAT JUL 30 2005

.SHORT TERM (TODAY THROUGH TONIGHT)...
LOCAL WEATHER IS BEING INFLUENCED BY TROF IN THE SOUTHEAST CONUS.
ATTM...THE HIGH TO OUR NORTH IS JUST NOT STONG ENOUGH TO CLEAR THE
FCST AREA FROM CLOUD DEBRIS AND THREAT OF SHOWERS. IF ANYTHING THE
EASTERLY FLOW AROUND THE HIGH IS HELPING TO FOCUS THE LOW LEVEL
MOISTURE AGAINST THE EAST SIDE OF THE MTNS...ALLOWING FOR ONLY
PEAKS AT THE SUMMER SUN. WEST OF THE MOUNTAINS IT IS A DIFFERENT
STORY WHERE VERY FEW CLOUDS WERE FOUND FROM CHARLESTON WESTWARD.

SHRA/TSRA ACTIVITY THIS EVENING WILL BE SLOW MOVING. THE 0-6KM
MEAN WIND IS LESS THAN 5KTS. LOTS OF RAIN IN ONE SPOT...BUT NOT
VERY TRANSIENT. THE ACTIVITY SHOULD DIMINISH WITH THE LOSS OF
HEATING.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
DECIDED TO KEEP SOME LINGERING CONVECTION POSSIBLE IN SOUTHERN
LOCATIONS ON SUNDAY AND SUNDAY NIGHT...AS WEAK SURFACE WAVE MOVES
ALONG THE FRONT BOUNDARY TO THE SOUTH. DRYING EXPECTED MONDAY IN
RESPONSE TO BUILDING HEIGHTS AND SURFACE HIGH CENTER ABOUT OVERHEAD.
A BERMUDA HIGH PRESSURE CENTER SHOULD ESTABLISHED EARLY NEXT WEEK.
WEAK FRONT MAY SLIDE THROUGH WEDNESDAY. A TROUGH APPROACHES FROM THE
NORTHWEST FRIDAY AND SATURDAY. ADDITIONAL MOISTURE AND A SOUTHERLY
FLOW SUPPORTED THE ADDITION OF THE CHC OF SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION...
MVFR CONDITIONS WILL BE PREDOMINATE THROUGH THIS EVENING WITH
VSBYS 4-6SM HZ AND CLOUD BASES 020-040. SCT SHRA/TSRA OVER AREA
WILL DISSIPATE AFT SUNSET WITH WIDESPREAD LOW CIGS DEVELOPING AFT
MIDNIGHT. PERIOD OF IFR LIKELY SUNDAY MORNING DUE TO FOG AND LOW
STRATUS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 30, 3:55 AM EDT, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 AM EDT SAT JUL 30 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-310800-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
355 AM EDT SAT JUL 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.